The other dreaded “C” word (no David, not that one!)

June 22, 2010

Cancer is the villain in this story, but you have to wonder why chemotherapy, which after all is the hero that is going to save me from the cancer, apparently gets just as bad a press!!! I mean it must be pretty dreadful if it has such a bad reputation???

Over the last couple of weeks I’ve been trying to explore what it is really like – I mean not only the technical details of it all, but experiences of others who have gone through it. And I have found a few bloggers – some describing their experiences with the same kind of chemo as me – which have been useful, but I’m not sure I feel any the wiser as a result! Here are some of the things I have learned from them:

  • Everyone reacts differently! Some feel bad on the first 1-3 days after a treatment, but for others it kicks in later.
  • The nausea isn’t as bad as people imagine, because they can control it with drugs.
  • It starts to feel worse the more sessions you go through….

But no-one seemed to be able to describe what “feeling bad” feels like! So needless to say I was facing my first chemo session yesterday with some trepidation….

You get the chemo as an outpatient and my appointment was scheduled for 10:15 yesterday. “My” nurse was excellent – she has run several marathons so we were on the same wavelength from the beginning! The ward is very comfortable with reclining chairs and drinks and snacks that you can help yourself to. The chemo is administered by intravenous drip and after a handful of anti-nausea pills it was time to get hooked up! The whole thing was supposed to take a couple of hours – but they hadn’t considered my pathetic veins in that calculation! Once she finally found a vein (with the help of a heated pillow) my arm was extremely painful unless the drip went really, really slowly. So it ended up taking 5.5 hours. The good news is that this is a one-time problem. I’m due to have a Central Line fitted before my next treatment – until yesterday I was truly dreading the Central Line, but now I can’t wait to get it!

So far I’m not feeling as bad as I feared! No nausea per se (thanks to the arsenal of anti-nausea drugs I am taking – don’t even want to think what it would be like without all that!) but a bit queasy and no appetite. I think I’m hungry but then struggle to actually eat anything. I’ve been warned not to lose weight, so I’m trying to eat as much as usual, but in small portions which pretty much means I’m eating non-stop, but that’s OK. My mouth and throat are dry, so I’m continuously sipping drinks too. And otherwise I just feel a bit yucky, but not really, really yucky! Apart from a nap after lunch I’ve been up and about all day and doing stuff, though in slow motion and only stuff that doesn’t require any serious thinking! I’m even thinking that in a wee while I will put on my running gear and go for a little run in the neighbourhood, with walking breaks if necessary.

So let’s see how it goes in the coming days. I’ve deliberately made no plans for this week – apart from some additional tests at the hospital on Thursday, so I’ll just to take each day as it comes – I’ll keep you all posted!

Advertisements

6 Responses to “The other dreaded “C” word (no David, not that one!)”

  1. Dan Gennari Says:

    Hey Kirsten,
    A comment received is a comment earned. But even if you had not commented on my blog, I am compelled to write something here. You are so spot on with identifying that nobody told you exactly what feeling bad, feels like. As another Hodgkins club member, I can relate that among each other…other cancer patients that is…we just refer to the blahs, the yucks, the icks, and we understand each other. To our families, they see it and sort of experience it with us. To everyone else though, I guess it is a mysterious sort of ailment…this chemotherapy sickness. In my experience with ABVD, it was a daily changing set of symptoms. The first day was all around fatigue, a very run down feeling of having no energy to lift your head all the way up, or get excited about anything or spend much time talking. That is usually coupled with lots of bowel discomfort. For me it was always constipation. We’re getting to know each other better here! It was an all day sensation that I should be heading to the toilet because I’ve got to go, but then nothing, no dice, no production from the intestines at all…it’s like they just shut down and do nothing. The third major symptom for me was mouth trouble. One of the ABVD drugs messes with your saliva production and that causes lots of trouble. For one, it does not perform the regular cleansing of your teeth, tongue and mouth that normally happen throughout the day, so you start feeling lots of a nasty and unusual buildup on your teeth and tongue. Brush a lot, and very thoroughly…but not enough to break any of those softening gums. The mouth trouble also includes a change in taste sensations. This is partly because of the saliva issue, but I think also because of the nerve-agent like reactions you get from vinblastine. It messes with your nervous system and alters taste buds for awhile. So, your description of feeling hungry, but then not wanting food is right on. You will still get hungry, but some foods may absolutely repulse you.

    Good post. I will catch up on your other posts before I ask any questions about your diagnosis and treatment plan.

  2. Joe Says:

    DO they have gummy bears for snacks? I mean, to me, gummy bears are essential for almost everything.

    • Kirsten Says:

      Hey Joe, no I’m not sure that gummy bears were on the menu! I have heard of people who use them when running marathons though so maybe they also work for chemo! I’ll give it a try and let you know…..

  3. Colin @365er Says:

    Hi Kirsten
    Hard luck on the vein issue – I hope the central line works okay for you.

    My symptoms from my BVD were really relatively mild, mostly featuring weariness, as I’d said before. Was okay for 2 days post chemo, then the tiredness hit and I’d be weary for a week. Then okay again for about 5 days leading up to the next treatment. That’s when I’d run again. Like Dan, there were some constipation issues, but nothing that Lactulose wouldn’t solve. I was warned about the mouth ulcers and possible loss of taste, but that didn’t happen for me, thankfully. Nor was I nauseous other than a little queasy once or twice, but the anti-nausea tablets were effective against that. Towards the end, I did find the Dacarbazine (the D of the ABVD) was hurting my arm on administration and then also during the weeks in between, but anti-immflamatory gel on the sore arm helped a lot.

    So it really is a completely different picture to Dan’s, and I guess that’s the reality … everyone has their own experience of it. The trick is how YOU respond to it. Stay as positive as you can, Kirsten, and know that the meds are doing their job and working to make you better – we’re behind you all the way … let’s #kickcancer together (the #kickcancer tag is from Twitter and is also a group on Facebook, if you haven’t come across it yet).

    Take care, and I hope you got that run in while you could!
    Colin @365er


  4. […] very intrusive about having an extra piece of hardware installed full-time. But as I mentioned before, after my problems in getting the chemo last time, I have had a slightly more positive attitude. […]


  5. […] self-pity, but at least I was looking forward to the treatment delivery being a bit smoother than last time due to my newly installed […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s